Thunderstorm Wind, Russell
- When
- July 14, 4:40 PM EST
- Where
- Russell County, Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.900, -82.080
Several trees were reported down countywide.
A cold front moved toward the Southern Appalachian Region late in the evening with sufficient atmospheric shear but limited buoyancy due to the late hour. Therefore, intensity of convection ahead of the front was rather weak producing an isolated event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A cold front moved toward the Southern Appalachian Region late in the evening with sufficient atmospheric shear but limited buoyancy due to the late hour. Therefore, intensity of convection ahead of the front was rather weak producing an isolated event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 1:49 PM EST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 249 PM EDT MON JUL 14 2014 .SHORT TERM (TONIGHT AND TUESDAY)...A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING IN ADVANCE OF AN APPROACHING COLD FRONT. THE AIR MASS IS MODERATELY UNSTABLE AND CAPES ARE APPROACHING 2500 J/KG. ADDITIONALLY...ABUNDANT LOW LEVEL MOISTURE IS IN PLACE WITH PWS 1.5 TO 2 INCHES. WITH ALL THIS...A FEW STORMS ANY BECOME STRONG TO SEVERE. THE MAIN THREAT WILL BE STRONG AND DAMAGING WINDS BUT MARGINAL HAIL IS ALSO POSSIBLE. ALSO...HEAVY RAIN MAY CAUSE LOCALIZED FLOODING. ADDITIONAL BANDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH DURING THE OVERNIGHT HOURS. 850MB JET DYNAMICS IMPROVES OVERNIGHT BUT AIR MASS WILL BE STABILIZING AND EXPECT THE MAIN THREAT FROM THE OVERNIGHT CONVECTION TO BE HEAVY RAIN AND THE POTENTIAL FOR FLOODING. THE SHOWERS/THUNDERSTORMS WILL SLOWLY EXIT THE AREA ON TUESDAY WITH DRIER AND COOLER AIR SLOWLY FILTERING IN LATE. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...DRIER AND COOLER WEATHER TO START OUT THE LONG TERM BEHIND THE COLD FRONT. THIS LEADS TO A COUPLE OF VERY NICE DAYS FOR BOTH WEDNESDAY AND THURSDAY...WITH LOWS IN THE 50S AND HIGHS MOSTLY IN THE 70S TO LOWER 80S. HOWEVER...AN UNSETTLED WEATHER PATTERN QUICKLY SETS UP FOR FRDIAY INTO EARLY NEXT WEEK...AS A TROUGH DEVELOPS OVER THE MID MS VALLEY FRIDAY THEN MOVES SLOWLY EAST TOWARD THE OHIO AND TN VALLEYS OVER THE WEEKEND. RAIN CHANCES WERE REQUIRED FOR JUST ABOUT EVERY PERIOD FOR FRIDAY THROUGH MONDAY...BUT MY CONFIDENCE WAS TOO LOW TO GO LIKEY ON POPS JUST YET. MODELS CONSISTENT IN ADVERTISING BEST RAIN CHANCES FOR FRIDAY OR SATURDAY...BUT PREFER TO WAIT ANOTHER MODEL RUN OR TWO BEFORE CHOOSING THE BETTER DAY FOR LIKELY POPS. KEPT MAX TEMPS CLOSER TO PREVIOUS GRIDS AND ECMX...WHICH IS ABOUT 1 TO 3 DEGREES BELOW THE WARMER GFSX NUMBERS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 84 60 82 / 100 70 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 80 59 80 / 100 70 20 10 OAK RIDGE, TN 70 80 57 81 / 100 70 20 10 TRI CITIES AIRPORT, TN 66 76 55 78 / 100 90 30 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 208 PM EDT MON JUL 14 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-151815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 208 PM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...RISK OF SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON AND EVENING... ...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING POSSIBLE TONIGHT THROUGH TUESDAY... A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY TONIGHT. THE AIRMASS AHEAD OF THE FRONT WILL BE MOIST AND UNSTABLE...SUPPORTING STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE DAMAGING WINDS...HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINFALL. THE THREAT OF SEVERE STORMS WILL BE GREATER ACROSS THE NORTHERN PARTS OF THE CUMBERLAND PLATEAU AND SOUTHWESTERN VIRGINIA...AT LEAST INITIALLY THIS AFTERNOON AND EARLY EVENING. WINDS ALOFT ARE EXPECTED TO BE STRONGER FROM THESE AREAS NORTHWARD INTO THE OHIO VALLEY. PERIODS OF HEAVY RAIN ARE POSSIBLE TONIGHT THROUGH TUESDAY. RAINFALL BETWEEN 1 AND 2 INCHES ARE ANTICIPATED WITH LOCALLY HEAVIER AMOUNTS LIKELY. FLOODING OF LOW LYING AREAS...STREET FLOODING...AND SMALL STREAM FLOODING COULD OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... DUE TO THE EXPECTED RAIN TONIGHT AND PERIODS OF MODERATE TO HEAVY RAINS TUESDAY...LOCALIZED FLOODING IS POSSIBLE. FLOODING OF LOW LYING AREAS...STREET FLOODING AND SMALL STREAM FLOODING ARE POSSIBLE TUESDAY. ANOTHER STORM SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS FRIDAY AND SATURDAY. AS A COLD FRONT MOVES THROUGH SATURDAY...STRONG THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT MON JUL 14 2014
VAZ002-142045-
WISE-
318 PM EDT MON JUL 14 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WISE COUNTY...
AT 314 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LAMONT TO BLEDSOE KENTUCKY...AND MOVING EAST AT
35 MPH.
THESE STORMS HAD BEEN WEAKENING OVER THE PAST 30 MINUTES. HOWEVER...
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE STILL POSSIBLE WITH
THESE STORMS. LOCALLY HEAVY RAINS UP TO 1/2 INCH PER HOUR MAY ALSO
OCCUR.
LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...BIG STONE GAP...COEBURN...APPALACHIA...POUND...ST.
PAUL AND PARDEE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3713 8255 3702 8248 3696 8236 3697 8233
3691 8230 3689 8238 3688 8240 3688 8264
3682 8270 3683 8275 3680 8277 3689 8288
3693 8286 3698 8287 3704 8272 3712 8272
3720 8256
TIME...MOT...LOC 1914Z 248DEG 32KT 3733 8328 3693 8336
TGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT MON JUL 14 2014
TNZ013-014-036-037-142045-
CAMPBELL TN-CLAIBORNE TN-ANDERSON TN-UNION TN-
406 PM EDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN
CAMPBELL...UNION...NORTHEASTERN ANDERSON AND WESTERN CLAIBORNE
COUNTIES UNTIL 445 PM EDT...
AT 405 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF CLINTON...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLINTON...MAYNARDVILLE...NEW TAZEWELL...LAKE CITY...NORRIS...
ANDERSONVILLE...SPRINGDALE...DISNEY...PAULETTE...ROSE HILL...NORRIS
DAM S.P....BIG RIDGE S.P....SANDLICK...SHARPS CHAPEL AND NORRIS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3637 8359 3633 8365 3634 8368 3629 8368
3625 8370 3616 8391 3619 8394 3608 8408
3624 8420 3655 8373
TIME...MOT...LOC 2005Z 237DEG 35KT 3621 8406
AMP.23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT MON JUL 14 2014
VAZ006-142145-
RUSSELL-
509 PM EDT MON JUL 14 2014
...A STRONG THUNDERSTORM WILL AFFECT RUSSELL...
AT 508 PM EDT...A STRONG THUNDERSTORM WAS OVER CLEVELAND VA...OR NEAR
LEBANON...MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEBANON...CLEVELAND VA...HONAKER...ST. PAUL...DYE...CASTLEWOOD...
COLLINGWOOD...HANSONVILLE AND ROSEDALE.
LAT...LON 3705 8182 3696 8178 3687 8193 3686 8207
3683 8211 3679 8212 3672 8234 3689 8234
3691 8230 3697 8233 3700 8229 3699 8225
3704 8217 3705 8205 3713 8199 3714 8191
TIME...MOT...LOC 2108Z 296DEG 27KT 3692 8219
17The Jackson,KY radar (KJKL), 133 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were reported down countywide.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526528.